Alert archive / Michigan / Flood Watches in 2021

Flood Watch 1, NWS Detroit, MI

June 26, 202117 counties in Michigan

NWS Detroit, MI issued this flood watch at Jun 26, 2021, 4:00 AM EDT for 17 counties in Michigan. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Jun 26, 2021, 4:00 AM EDT (08:00 UTC)
Expired
Jun 27, 2021, 1:47 AM EDT
In force
22 hr
Issued by
NWS Detroit, MI
Flood severity
None

Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.0 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this flood watch went out at Jun 26, 12:08 AM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 26, 12:08 AM EDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1208 AM EDT Sat Jun 26 2021

.AVIATION...

Steady low level moisture flux along a frontal zone will continue to
support scattered to numerous convective showers overnight. Greatest
coverage across the Detroit corridor initially, before easing
northward through mid morning. Heaviest downpours translating into
IFR to MVFR visibility at times, with cloud bases within MVFR. A
persistent southwest gradient limits prospects for fog development
tonight despite the high near surface moisture content and recent
rainfall. Confidence in thunderstorm coverage and timing Saturday
remains very low. Greater potential appears to focus from PTK
northward mid afternoon into the evening hours, but largely depends
on the eventual downstream propagation of any remnant convection
from the west.

For DTW...Showers containing brief heavy downpours remain in the
vicinty through the early-mid morning hours. Little evidence to
suggest tsra with this activity. The greater risk for thunderstorms
appears to develop north of DTW Saturday.

.DTW THRESHOLD PROBABILITIES...

* Medium for ceiling at or below 5000 feet through the TAF period.

* Low for thunderstorms overnight and Saturday.

&&

.PREV DISCUSSION...
Issued at 1005 PM EDT Fri Jun 25 2021

UPDATE...

Pronounced convectively enhanced shortwave anchored over southeast
Michigan late this evening. Infusion of larger scale mid level
ascent still proving efficient within the background of a highly
moist, weakly unstable environment -- supporting a persistent,
chaotic coverage of showers locally. Radar trends suggest a window
of greater stability will emerge within the immediate wake of this
vort max across northern sections, offering a brief reprieve from
convective potential overnight. Southern sections remain more
susceptible to development, owing to steady nocturnal moisture flux
and effective retention of a weakly unstable profile under
persistent 30-40 knot southwest flow across the 850-925 mb layer.
Recent HRRR guidance points to an increase in shower coverage from
south to north through the morning hours within this pattern, likely
augmented by the northward migration of the composite frontal
zone/outflow now fixated near the OH/MI border. Locally heavy
rainfall a clear risk to accompany any development, but window for
possible organized convection and accompanying severe risk remains
muted given limited instability.

Minor evening forecast update to account for near term trends and
expectations for the remainder of the night.

PREV DISCUSSION...
Issued at 416 PM EDT Fri Jun 25 2021

DISCUSSION...

Areas generally along and south of I 96 have been upgraded to a
Slight Risk with a 5% tornado probability. The potential for tornado
development remains highly conditional to any breaks in the cloud.
Need to stress it will only take a short time period of insolation
to generate surface based instability given peak late June incoming
solar radiation power. Most recent hires soundings point to a
relatively shallow high CAPE density profile that is typical in mini-
supercell setups along with very low LCL heights. Given vorticity
rich environment immediately in advance of MCV feature, the
potential exists for mini-supercell activity for any area that
experiences sunshine between 20-02Z. See Update discussion issued
earlier for more information.

Will continue to monitor observed rainfall amounts versus forecasted
QPF totals over the coming forecast periods for the need of a Flash
Flood Watch or Flood Watch. The main deep moisture axis or
atmospheric river of near/greater than 2.0 inch PWAT that MIMIC-TPW
product shows overhead is forecasted to remain in vicinity of
Southeast Michigan through the upcoming weekend. However, the
details do matter as model data does show a northern migration of
the axis to points along and north of M46 by midday Saturday, then
eventually wavering down to south of I 94 and south of Michigan
border by late Sunday. Low confidence exists and it remains
difficult to pin down exactly where deep convective/highest rainfall
rates on a 6 hour by 6 hour basis. Because of this low temporal/low
spatial certainty, will be forgoing the issuance of a Flood Watch or
Flash Flood Watch this issuance. Given dry antecedent soil
conditions and relatively lower amounts the feeling is that any
flooding issues this evening can be addressed with short fuse
Urban/Small Stream Advisories or Flash Flood Warning.

Anomously, deep upper level composite trough digging into the
Dakotas and corresponding height falls will cause main baroclinic
zone axis to lift northward as a warm front on Saturday. Models
disagree on amount of activity before noon, with latest extended
runs of HRRR relatively dry and HREF 6 hourly ensemble mean rainfall
amounts of less than .5 inch. By afternoon, two items worth
monitoring will be severe weather risk, and the potential for the
training of convection during the late afternoon and evening. Latest
Swody2 includes Southeast Michigan as a Marginal Designation for
severe weather. All indications are that opacity of cloud will be
less which will result in greater destabilization acorss the cwa.
Model soundings support low convective heights resulting in surface
based and mixed layer CAPES of potential 2000 J/kg or greater. Main
axis of kinematics will reside over north half of Lower Michigan
including northwern sections of the cwa, 0-6km bulk shear of +35
knots. Unidirectional wind direction and approximately 50 knots wind
magnitudes down to 4000 ft agl points to much more organized
damaging wind potential. The low confidence part of the forecast
moving forward is exactly where the activity is favored, models
suggest some capping/CIN centered at roughly 5.5 kft agl building in
from the south. Attm, the higher potentia for linear mode/smaller
dyanmic bow echo activity appears to be north of I 69. With that
stated, the potential for large Cape density through the tropopause
and hires signal for discrete cells may potentiall bring all severe
types in play.

Increasing upper level jet entrance region dynamics combined with
deep potential vorticity reservoir is expected to result in low
pressure tracking across portions of Wisconsin and northern Great
Lakes/SOO on Sunday. A ton of questions exist on where exactly the
deep synoptic forcing will occur. However, high confidence exists
that main midlevel moisture axis 700-500mb will reside directly over
Southeast Michigan during the day on Sunday. Models do suggest a
persistence setup with diabatic heating leading to 1500-2000 J/kg
surface based CAPE and unidrectional southwest wind profile. Latest
Swody3 includes Southeast Michigan in a Marginal Risk for Severe
weather.

MARINE...

Unsettled weather continues over the central Great Lakes today into
tonight as a wave of low pressure tracks along a stalled frontal
boundary. Moisture is abundant across the region with numerous
showers, heavy at times, and a few thunderstorms likely to continue.
Wind gusts will generally remain between 20 and 25 kt through
midnight with Small Craft Advisories in effect for all nearshore
waters outside of Saginaw Bay. Any thunderstorms will have potential
to produce locally stronger winds and higher waves which would lead
to localized hazardous boating conditions as well. Southeasterly
winds this afternoon veer to southwesterly tonight as the low
pressure departs the region. A brief lull in precip is possible
early Saturday, but another round of showers and storms is then
likely the rest of the day as southwest flow advects in another
surge of moisture. A second round of Small Craft Advisories may be
needed over western Lake Erie and Lake St. Clair on Saturday.
Numerous showers and storms are likely to continue Sunday and into
the early week.

HYDROLOGY...

A frontal boundary will stall across the Great Lakes with a
subtropical airmass lifting into the region. Very moist conditions
will hold through at least the weekend. This environment combined
with passing low pressure systems and upper-level disturbances will
bring several rounds of on and off heavy rain showers in addition to
periods of embedded thunderstorms. Shower and thunderstorms will be
likely today with best chances occuring this afternoon and evening.
While storm total accumulations will be highly dependent on
thunderstorm activity and where the frontal boundary over northern
lower michigan sets up, the first opportunity for widespread heavy
shower and embedded thunderstorm activity will be this afternoon
into the evening with the passage of the first low pressure system.
Additional rain activity, heavy at times, will continue Saturday
into Sunday following the passage of the low pressure system.

There is extremely high confidence that rainfall totals will
reach or exceed 1.5 inches across most portions of SE MI by Sunday
morning, with possible totals ranging somewhere between 2-4 inches.
Localized higher rainfall amounts expected with thunderstorm
activity. Impacts include rises on area rivers with the potential
for flooding in urban and low-lying areas. An isolated to scattered
risk for flash flooding will exist over all of SE MI with this set-
up, also highlighted in WPCs Excessive Rainfall Forecast.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....MR
UPDATE.......MR
DISCUSSION...CB
MARINE.......TF
HYDROLOGY....DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 25, 4:37 AM EDT, 23 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
437 AM EDT Fri Jun 25 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-260900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
437 AM EDT Fri Jun 25 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a marginal risk of severe weather today. Best chance will be
generally along and south of a line from Flint to Port Huron. Wind
gusts to 60 mph will be the main threat although an isolated tornado
will also be possible. Storm motion will be northeast around 40 mph.

Several rounds of showers and thunderstorms may lead to flooding
concerns across the region. Please see the hydrology section of the
forecast for details on rain and flooding potential.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Active period of weather continues Saturday and possibly into early
next week, characterized by periods of heavy rainfall with some
thunderstorm activity. The main threat for thunderstorm activity will
be torrential rainfall and training, which could lead to localized
flooding concerns. Additionally, there is a marginal risk for severe
weather on Saturday, with isolated damaging wind gusts to 60 mph
being the main concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-260900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
437 AM EDT Fri Jun 25 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a marginal risk of severe weather today. Best chance will be
generally along and south of a line from Flint to Port Huron. Wind
gusts to 50 knots will be the main threat although an isolated
water spout will also be possible. Storm motion will be northeast
around 35 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Active period of weather continues Saturday and possibly into early
next week, characterized by periods of heavy rainfall with some
thunderstorm activity. There is a marginal risk for severe weather
on Saturday, with isolated damaging wind gusts to 50 knots being the
main concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DRK

In the hours before

Local storm report, Jun 26, 12:04 AM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
1204 AM EDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     HEAVY RAIN       SOUTHGATE               42.20N 83.21W
06/26/2021  M1.64 INCH       WAYNE              MI   TRAINED SPOTTER

            17 HOUR RAINFALL TOTAL.

&&

XX
Local storm report, Jun 26, 12:49 AM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1249 AM EDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     FLOOD            ANN ARBOR               42.28N 83.73W
06/26/2021                   WASHTENAW          MI   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS AROUND A DOZEN ROADS
            IMPASSIBLE AROUND THE SOUTH SIDE OF ANN ARBOR. SOME ROADS
            WITH 12 TO 18 INCHES OF WATER ACROSS THEM.

1245 AM     FLOOD            YPSILANTI               42.24N 83.62W
06/26/2021                   WASHTENAW          MI   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS NUMEROUS ROADS IMPASSIBLE IN
            BOTH YPSILANTI CITY AND YPSILANTI TOWNSHIP

1245 AM     FLOOD            PITTSFIELD TOWNSHIP     42.20N 83.70W
06/26/2021                   WASHTENAW          MI   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS NUMEROUS ROADS IMPASSIBLE IN
            PITTSFIELD TOWNSHIP.

&&

DKOOK

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:02 PM EDTSpecial Weather StatementDTXMacomb28 min
Jun 25, 8:12 PM EDTSpecial Weather StatementDTXLapeer78 min
Jun 25, 8:32 PM EDTSpecial Marine WarningDTX73 min
Jun 26, 12:15 AM EDTAreal Flood AdvisoryDTXWashtenaw, Wayne3 hr
Jun 26, 12:58 AM EDTFlash Flood WarningDTXWashtenaw, Wayne5 hr
Jun 26, 2:20 AM EDTAreal Flood AdvisoryDTXMacomb, Oakland, Saint Clair3 hr
Jun 26, 2:51 AM EDTRiver Flood WarningDTXWayne36 hr
Jun 26, 2:52 AM EDTRiver Flood WarningDTXWayne36 hr
Jun 26, 3:15 AM EDTRiver Flood WarningDTXWayne32 hr
Jun 26, 5:54 AM EDTAreal Flood WarningDTXWashtenaw, Wayne10 hr
Jun 26, 8:57 AM EDTRiver Flood WarningDTXMacomb17 hr
Jun 26, 9:45 AM EDTMarine Dense Fog AdvisoryDTX24 hr
Jun 26, 2:53 PM EDTSmall Craft AdvisoryDTX7 hr
Jun 26, 3:05 PM EDTSpecial Weather StatementDTXSanilac40 min
Jun 26, 3:12 PM EDTSpecial Marine WarningDTX78 min
Jun 26, 3:44 PM EDTSpecial Weather StatementDTXBay46 min
Jun 26, 4:16 PM EDTSpecial Marine WarningDTX59 min
Jun 26, 4:45 PM EDTTornado WarningDTXBay30 min
Jun 26, 5:07 PM EDTSpecial Marine WarningDTX47 min
Jun 26, 5:32 PM EDTSevere Thunderstorm WarningDTXShiawassee58 min
Jun 26, 5:37 PM EDTSpecial Marine WarningDTX53 min
Jun 26, 5:42 PM EDTSevere Thunderstorm WarningDTXSaginaw50 min
Jun 26, 6:05 PM EDTTornado WarningDTXShiawassee55 min
Jun 26, 6:10 PM EDTSevere Thunderstorm WarningDTXGenesee80 min
Jun 26, 6:17 PM EDTTornado WarningDTXGenesee43 min
Jun 26, 6:41 PM EDTSevere Thunderstorm WarningDTXLivingston79 min
Jun 26, 6:43 PM EDTTornado WarningDTXGenesee42 min
Jun 26, 6:49 PM EDTSevere Thunderstorm WarningDTXLapeer43 min
Jun 26, 7:38 PM EDTTornado WarningDTXLivingston35 min
Jun 26, 7:55 PM EDTSpecial Weather StatementDTXLapeer, Oakland65 min

Nearby

Flood Watches in Michigan, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.